Alert archive / Texas / Red Flag Warnings in 2011
Red Flag Warning 16, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Oct 17, 2011, 9:59 PM CDT for 23 counties in Texas. It took effect at Oct 18, 2011, 8:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2011, 9:59 PM CDT (02:59 UTC)
- In effect from
- Oct 18, 2011, 8:00 AM CDT
- Expired
- Oct 18, 2011, 9:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808 WWUS84 KHGX 180259 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 959 PM CDT MON OCT 17 2011 ...RED FLAG WARNING FOR TUESDAY AND A FIRE WEATHER WATCH FOR ALL OF SOUTHEAST TEXAS WEDNESDAY... .A RED FLAG WARNING IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS TUESDAY AS DRY AND WINDY CONDITIONS DEVELOP OVER SOUTHEAST TEXAS IN THE WAKE OF AN EARLY MORNING COLD FRONT. POOR RECOVERY WEDNESDAY MORNING WILL BE FOLLOWED BY VERY DRY CONDITIONS BUT STILL BREEZY AND A FIRE WEATHER WATCH WILL BE IN EFFECT FOR WEDNESDAY. TXZ163-164-176>179-195>200-210>214-226-227-235>238-181100- /O.UPG.KHGX.FW.A.0010.111018T1300Z-111019T0200Z/ /O.NEW.KHGX.FW.W.0016.111018T1300Z-111019T0200Z/ /O.NEW.KHGX.FW.A.0011.111019T1300Z-111020T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 959 PM CDT MON OCT 17 2011 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM CDT TUESDAY FOR DRY AND WINDY CONDITIONS DEVELOPING EARLY IN THE MORNING... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR VERY DRY AND BREEZY CONDITIONS... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM TO 9 PM CDT TUESDAY. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...WINDS BECOMING NORTH IN THE WAKE OF AN EARLY TUESDAY MORNING COLD FRONT AND INCREASING TO 20 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH. NORTHERLY WINDS AGAIN WEDNESDAY THOUGH TYPICALLY 10 TO 20 MPH. * HUMIDITY...RH VALUES FALLING TO 22 TO 32 PERCENT TUESDAY AFTERNOON WITH POOR RECOVERY LATE TUESDAY EVENING AND WEDNESDAY MORNING. WEDNESDAY WILL BE AS DRY OR EVEN DRIER WITH RELATIVE HUMIDITY FALLING TO 18 TO 29 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS BANNED OR NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR ON WEDNESDAY. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
1 follow-up statement
261 WWUS84 KHGX 180943 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 443 AM CDT TUE OCT 18 2011 ...RED FLAG WARNING FOR TODAY AND A FIRE WEATHER WATCH FOR WEDNESDAY ACROSS ALL OF SOUTHEAST TEXAS... .A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS TODAY AS DRY AND WINDY CONDITIONS DEVELOP IN THE WAKE OF AN EARLY MORNING STRONG COLD FRONT. POOR RECOVERY TONIGHT WILL BE FOLLOWED BY VERY DRY AND BREEZY CONDITIONS ON WEDNESDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY. TXZ163-164-176>179-195>200-210>214-226-227-235>238-190400- /O.CON.KHGX.FW.W.0016.111018T1300Z-111019T0200Z/ /O.CON.KHGX.FW.A.0011.111019T1300Z-111020T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 443 AM CDT TUE OCT 18 2011 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM CDT TODAY FOR DRY AND WINDY CONDITIONS... ...FIRE WEATHER WATCH IN EFFECT ON WEDNESDAY FOR VERY DRY AND BREEZY CONDITIONS... * WIND...BECOMING NORTHWEST TO NORTH IN THE WAKE OF AN EARLY MORNING COLD FRONT AND INCREASING TO 20 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH. NORTH WINDS AGAIN WEDNESDAY AT 10 TO 20 MPH. * HUMIDITY...RELATIVE HUMIDITY VALUES FALLING TO 25 TO 35 PERCENT THIS AFTERNOON WITH POOR RECOVERY TONIGHT. WEDNESDAY WILL BE AS DRY OR EVEN DRIER WITH RELATIVE HUMIDITY VALUES FALLING TO 15 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS BANNED OR NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR ON WEDNESDAY. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Oct 17, 7:05 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 17, 7:05 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
705 PM CDT MON OCT 17 2011
.AVIATION...
COLD FRONT CONTINUING TO MAKE PROGRESS SWD TOWARD SE TX THIS AFTN
AND NOT PLANNING ON ANY CHANGES TO CURRENT TIMING OF FROPA IN 00Z
TAFS ATTM. HOWEVER HAVE DROPPED THE TSRA TEMPO GROUPS AS IT LOOKS
LIKE WE MIGHT BE TOO DRY/CAPPED. OTHERWISE MVFR/IFR CIGS POSSIBLE
TONIGHT JUST AHEAD OF THE FRONT. 41
&&
.PREV DISCUSSION... /ISSUED 351 PM CDT MON OCT 17 2011/
ENERGY MOVING OUT OF THE CENTRAL ROCKIES THAT WILL SKIRT THE RED
RIVER VALLEY THROUGH EARLY TUESDAY...UPPER TROUGH AXIS TO QUICKLY
PASS EAST OF REGION BY NOON TOMORROW. THE SURFACE COLD FRONT...NOW
JUST BEGINNING TO TAKE SHAPE ACROSS THE NORTHERN PANHANDLE...IS
TIMED TO TRAVEL ACROSS THE CWA WITH RAPID PROGRESSION. FORECAST
TIMING REMAINS THE SAME...OR ENTERING OUR NORTHERN COUNTIES AT
AROUND 10Z AND TO THE COAST NO LATER THAN 15Z. HIGHEST PROBABILITY
OF RAINFALL WILL PRIMARILY BE NORTH AND EAST OF THE METRO AREA...
BUT A THIN LINE OF SHOWERS RIGHT AHEAD OF THE MAIN FORCING MAY
EXTEND DOWN INTO THE CITY AND TO POINTS JUST SOUTHWEST OF THE I-45
AND I-10 CORRIDORS. BOTH THE NAM AND GFS BUFR SOUNDINGS DEPICT THE
BEST 08-12Z THERMODYNAMICS FOR POINTS NORTH AND EAST EAST OF LAKE
LIVINGSTON...OR WHERE THE BEST PVA/MID-UPPER COOL AIR LIE. A BRIEF
PERIOD OF COLUMN SATURATION (1.5-1.6 INCH PWAT AIR MASS) POOLING
JUST AHEAD OF THE MAIN BOUNDARY WILL LIKELY SPARK OFF SOME -SHRA
THROUGH THE SUNRISE HOUR...WITH ISOLATED THUNDERSTORMS FOCUSED
NORTH OF A TEMPLE TO MADISONVILLE TO LIVINGSTON LINE. POINTS SOUTH
OF THIS LINE ARE FORECAST TO BE TOO STABLE...WITH A MID-LEVEL WARM
NOSE (PER ENHANCED SOUTHWESTELIES) AND MEAGER AVAILABLE MOISTURE.
WINDS WILL BE THE THEME OF THE DAY TUESDAY AS SPEEDS QUICKLY PICK
UP IN THE WAKE OF THE COLD FRONTAL PASSAGE. A WIND ADVISORY WILL
BE NEEDED...ESPECIALLY ALONG THE CENTRAL AND WESTERN FA FROM LATE
MORNING ONWARD. COLD AIR ADVECTION WILL QUICKLY TAKE HOLD...HOLDING
WARMING ONLY INTO THE AVERAGE LOWER 70S (INLAND)...MID 70S CLOSER
TO COAST. THESE BELOW NORMAL TEMPERATURES...WITH THE BULK OF THE
DRIEST AIR SPILLING DOWN OVER EASTERN TEXAS ON BACKSIDE OF THE EXITING
UPPER TROUGH WEDNESDAY...MEANS THAT AFTERNOON RHS WILL GENERALLY
BOTTOM OUT IN THE 30 PERCENTILE (AT THE LOWEST). REGARDLESS...ANTECEDENT
CONDITIONS AND STRONG NORTHERLIES WILL TRUMP THIS FACT AND A RED
FLAG WARNING APPEARS ALMOST IMMINENT.
COOLER-THAN-NORMAL AND VERY DRY WEATHER TAKE US FROM MID-WEEK ON
INTO FRIDAY. RETURN FLOW BY BECOMES MORE ESTABLISHED BY FRIDAY...OR
AHEAD OF ANOTHER BOUT OF NORTHERN GREAT BASIN ENERGY. RECENT LONG
TERM ENSEMBLES HAVE BEEN FOCUSING ON THIS LATEST SHORTWAVE TAKING
A SIMILAR PATH TO TONIGHT'S ENERGY. A POSITIVELY-TILTED TROUGH
DEEPENS THROUGH THE WEEKEND AND IT CROSSES THE SABINE RIVER VALLEY
LATE SUNDAY INTO MONDAY. THUS...BOOKMARKED THIS EVENT BY PLACING
SLIGHT CHANCE POPS IN SUNDAY. IN THE END...BY THE LOOKS OF THIS
WEEK'S MODELING...IT DOES APPEAR THAT OUR SYNOPTIC PATTERN IS
TRANSITIONING TO AUTUMN. IF THAT MEANS MORE RAIN...THEN BRING IT
ON! 31
MARINE...
LIGHT TO MODERATE ONSHORE WINDS ARE EXPECTED TONIGHT AHEAD OF A COLD
FRONT THAT WILL MOVE OFFSHORE TUESDAY MORNING. WINDS WILL BECOME
OFFSHORE EARLY TUESDAY MORNING AND WINDS AND SEAS WILL INCREASE
THROUGHOUT THE DAY. WILL HOIST AN SCA FOR ALL WATERS BEGINNING
TUESDAY MORNING STARTING AT 13Z. WITH THE COLDER AIR FLOWING OVER
THE WARMER WATERS...WOULD NOT BE SURPRISED IF WINDS OCCASIONALLY
GUSTED TO GALE FORCE BUT SUSTAINED WINDS WILL REMAIN BELOW GALE
CRITERIA. WINDS AND SEAS WILL BEGIN TO DECREASE LATE WEDNESDAY INTO
THURSDAY WITH WEAK ONSHORE FLOW RESUMING BY THURSDAY EVENING. THIS
ONSHORE FLOW IS THEN EXPECTED TO PERSIST THROUGH NEXT WEEKEND. 43
FIRE WEATHER...
A STRONG COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS ON TUESDAY
MORNING WITH NORTH TO NORTHWEST WINDS INCREASING TO 20 TO 25 MPH
WITH GUSTS AROUND 30 MPH. RH VALUES WILL DROP TO BETWEEN 25 AND 30
PERCENT WHICH IS ABOVE RED FLAG CRITERIA. HOWEVER WIND SPEEDS WILL
BE HIGH AND GROUND FUELS REMAIN DRY SO ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS ARE STILL EXPECTED. A FIRE WEATHER WATCH REMAINS
IN EFFECT FOR TUESDAY AND WILL LIKELY BE REPLACED WITH A RED FLAG
WARNING LATER TONIGHT. WINDS WILL DECREASE BELOW RFW CRITERIA
BY EARLY WEDNESDAY ALTHOUGH RH VALUES WILL REMAIN VERY DRY FOR BOTH
WEDNESDAY AND THURSDAY WITH MINIMUM RH VALUES LESS THAN 30 PERCENT.
RH VALUES WILL BEGIN TO IMPROVE BY FRIDAY AS LIGHT ONSHORE WINDS
RESUME. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 58 72 46 72 46 / 20 20 0 0 0
HOUSTON (IAH) 68 74 47 72 46 / 10 30 0 0 0
GALVESTON (GLS) 73 78 56 72 56 / 10 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TUESDAY MORNING FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&Hazardous weather outlook, Oct 17, 4:31 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 431 AM CDT MON OCT 17 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 431 AM CDT MON OCT 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG ACROSS THE SOUTHERN HALF OF SOUTHEAST TEXAS WILL BURN OFF AROUND MID MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS TUESDAY. RED FLAG CONDITIONS APPEAR LIKELY ON TUESDAY IN THE WAKE OF A STRONG COLD FRONT WHICH WILL CROSS SOUTHEAST TEXAS LATE EARLY TUESDAY MORNING. NORTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED TUESDAY WITH HUMIDITY LEVELS BOTTOMING OUT AT 20 TO 30 PERCENT IN THE AFTERNOON. A WIND ADVISORY MAY BE REQUIRED TUESDAY AND TUESDAY EVENING FOR PORTIONS OF SOUTHEAST TEXAS. RED FLAG CONDITIONS WILL BE POSSIBLE AGAIN WEDNESDAY. HUMIDITY LEVELS WILL BOTTOM OUT AT 15 TO 25 PERCENT ON WEDNESDAY...WITH NORTH WINDS OF 10 TO 20 MPH EXPECTED. THE VERY LOW HUMIDITY VALUES WILL PERSIST ON THURSDAY...BUT WIND SPEEDS ARE EXPECTED TO BE SIGNIFICANTLY LOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 9:59 PM CDT | Fire Weather Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 24 hr |
| Oct 17, 10:18 PM CDT | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 24 hr |
Nearby
Red Flag Warnings in Texas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.